Psoriatic arthritis - fatigue and pain

Options
KatyH1
KatyH1 Member Posts: 2
edited 28. Nov 2023, 14:11 in Living with arthritis

I was diagnosed with psoriatic arthritis 4 months ago and have been on sulfasalazine for almost 2 months. I am 30 years old and finding if I do too much over a week/weekend or stay up too late I feel horrendous for 2 to 3 days after. I am extremely fatigued and achey like having the flu and I can't get out of bed. It is not necessarily joint pain but more exhaustion, nausea and everything hurts. Does sulfasalazine only medicate/help the joints and not the other symptoms of arthritis? Are there any tips for handling the days where you are feeling run down and not just joint pain?

Comments

  • [Deleted User]
    [Deleted User] Posts: 0
    edited 9. Aug 2023, 17:03
    Options

    Hi @KatyH1

    Welcome to our online community, thank you for taking the time to join and hope that your experience with us will be helpful for you in the future.

    We are sorry to hear that you have been diagnosed with Psoriatic arthritis and that your condition is making you feel fatigued and aching.

    Psoriatic arthritis is an autoimmune condition that causes pain stiffness and swelling in the joints and this can happen when our immune system that protects us from illness and infection becomes confused and attacks the healthy parts of the body, often causing inflammation.

    To help treat this condition a rheumatologist will suggests a disease-modifying anti-rheumatic drugs (DMARDs) such as you are taking (sulfasalazine) which works by reducing the inflammation pain and swelling in your joints and may reduce the progression of your condition. It is the sulfasalazine that helps with your condition unfortunately not your other symptoms, it may be worth speaking to the nurse or your GP and explain how you are feeling.

    Unfortunately, with most arthritis condition people can experience fatigue low mood etc, finding that right balance between rest and exercise is important because as you said you can feel tired for the next 2-3 days. Having a warm bath before you go to bed can help to relax you, eating a healthy diet and keeping to a healthy weight is also important. As it is the early stages try not to do too much whist you are still dealing and coping with your condition.

    Best wishes

    Chris - (Mod)

  • jamieA
    jamieA Member Posts: 739
    Options

    Hi @KatyH1

    I was diagnosed with PsA just less than 3 years ago and the first DMARD I was prescribed was sulfasalazine along with a non steroidal anti inflammatory drug - Naproxen. I was also prescribed prescription strength co-codamol. I was 65 when I was first diagnosed but was very active and someone that didn't like taking pills but soon found I needed all 3 drugs. I was told that the DMARD needed to be taken for 12 weeks to determine if it was working. Fatigue is listed as a side effect of sulfasalazine on many medical websites though I think the PsA itself adds to the fatigue when it's not controlled as it caused loss of sleep in my case.

    I now take sulfasalazine, methotrexate and a biologic Amgevita (adalimumab). I only get fatigued now after taking my weekly methotrexate - which is a common side effect. I'm now able to be back walking 50-60kms a week. I'm not cured by any means but I'm functioning at a far better rate than I was at my worst.

    If you don't feel there's any improvement in your symptoms I'd suggest you contact your rheumatology clinic. One thing I've learned in the past 3 years is I've needed to be more forward in my dealings with medics - they are not in my shoes and don't feel the effects of the disease.

    I hope the treatment works for you soon.

  • Lindaa
    Lindaa Member Posts: 24
    Options

    I was diagnosed with PsA several years ago in my 60s though the consultant said it had been there for ages undiagnosed and have found fatigue to be a major issue. Whatever drugs you take seem to have side effects but I have come to the conclusion that fatigue is just part of the PsA that I have to learn to live with. I have been told to "pace myself", "relax" etc but it is so hard to do after having a very active lifestyle.

    This is hard to do but BE PATIENT WITH YOURSELF and take all the help and advice you can get. Then you will hopefully work out what is best for you

    One of my drs said that they can learn all they can ABOUT arthritis but only a person with the symptoms can know what it FEELS like for them.